Many of our members and visitors to our website send us excellent questions that can help others suffering from GERD. This question, “Do you think my acid indigestion symptoms are from GERD?” is a very common question. Unfortunately, that is often difficult for us to answer with limited information, and in many cases we can’t be confident that reported symptoms result from GERD. This is a perfect example to highlight the challenges of diagnosis via symptoms.
I’ve been diagnosed with acid reflux. My symptoms are worse when I’m standing. I have burning pain in my back and stomach. I also have classic acid indigestion symptoms. I’m very bloated, and I have this terrible sensation in my throat. Could my acid reflux be causing this sensation? I started taking 30 MG Dexilant 4 days ago. Hopefully relief is nearby.
Thank you for your questions and I am sorry for your pain and the concern that it is creating for you. Since you are a member of RefluxMD we were able to view your GERD Stage Finder responses, which helped add to the overall picture. In addition to the information above, here is what we learned from your assessment responses:
- You have seen a specialist who performed an endoscopy and diagnosed you with GERD.
- Heartburn is your most frequent symptom, developing several times each week. This has persisted between one and ten years.
- You have no swallowing issues and only occasional regurgitation along with atypical symptoms.
- You only recently started taking a PPI daily and you are not supplementing it with any other over-the-counter medications.
Heartburn and “sensations” in your esophagus
Heartburn is a frequently reported symptom, probably because it tends to be more painful than others, so it get’s your attention. I’m sure you know by now that heartburn from GERD is a result of a weakened lower esophageal sphincter that is not keeping the acidic contents of the stomach from reaching your esophagus. The membranes in your esophagus cannot tolerate acid and the result is pain, sometimes so intense that it feels like a heart attack. Since your specialist performed an endoscopy and diagnosed you with GERD, the pain is most likely due to acid reflux. If so, you have a good chance of eliminating or significantly reducing your symptoms under your current treatment program. However, be sure you understand all the possible negative issues associated with daily long-term use of PPIs as documented on our website, as well as many others. Adverse Risks Associated with Proton Pump Inhibitors provides a great overview of those risks (Gastroenterol Hepatol (N Y). Oct 2009; 5(10): 725–734).
Dr. Siva Raja of the Cleveland Clinic’s Department of Thoracic Surgery noted in a short video describing achalasia that acid reflux is not always the cause of heartburn. In addition to achalasia, there are other conditions that can create symptoms similar to those of heartburn, including heart disease. We always recommend that anyone with significant heartburn symptoms confirm that a heart condition is not the cause. Other possible explanations could be gallstones, stomach ulcers, and bacterial infections, to list a few. It is also wise to work closely with your specialist, especially if the current treatment is not reducing or eliminating your symptoms.
Bloating is a common symptom of GERD, as well as other acid indigestion symptoms, but there are many other conditions that can create similar symptoms. An interesting article in US News and World Report written by a dietician discusses bloating and highlights several reasons for bloating. According to Ms. Freuman, MS, RD, CDN, there are several possible reasons for bloating, including GERD:
Carbohydrate trigger – symptoms often appear sometime after breakfast and before lunch and continue throughout the day. A low-carb diet may help reduce symptoms resulting from carbohydrate trigger.
Constipation – slowly moving digested contents can build up gas in the stomach. For some, adding fiber (slowly) to the diet can improve this type of bloating.
Celiac disease – some people have a gluten (wheat) intolerance, which can result in bloating. Your doctor can order a simple blood test to determine if this condition is the cause of your boating.
Excessive tummy fat – reducing or eliminating excess tummy fat can be difficult. The author suggests working with dietician or your doctor to target this area for weight reduction.
The challenge is to determine what is causing your acid indigestion and bloating: GERD or one of the other conditions noted above. If your symptoms continue over time while taking your PPI, then you might consider making other changes and tracking you diet and symptoms daily using a journal. What ever you decide to do, we always recommend that you discuss any treatment modifications with your doctor.
I hope this helps
By the way, you can help us reach others like you with similar questions by simply going to our Facebook page and clicking the LIKE BUTTON!